Dr. Kazmi Discusses Olanzapine for Breakthrough CINV

Shayma Kazmi, MD
Published: Wednesday, May 16, 2012

Shayma Kazmi, MD, medical oncologist, Cancer Treatment Centers of America, Eastern Regional Medical Center, discusses olanzapine for breakthrough chemotherapy-induced nausea and vomiting.

A Phase III trial to be presented at ASCO found that in cancer patients with chemotherapy-induced nausea and vomiting (CINV) that does not respond to conventional treatments, olanzapine was effective in controlling side effects.

Kazmi says that, in the past, antipsychotic medications such as haldol and haloperidol were used to control CINV. However, those medications tended to have undesirable side effects, with fatigue being the most common.

Olanzapine is a newer antipsychotic medication used to help control CINV. The drug affects the nausea center in the brain as a side effect, but how it does so is unknown. Olanzapine also helps patients with sleep, so it can be used in patients with severe insomnia as well.

<<< View more from the 2012 ASCO Conference

Shayma Kazmi, MD, medical oncologist, Cancer Treatment Centers of America, Eastern Regional Medical Center, discusses olanzapine for breakthrough chemotherapy-induced nausea and vomiting.

A Phase III trial to be presented at ASCO found that in cancer patients with chemotherapy-induced nausea and vomiting (CINV) that does not respond to conventional treatments, olanzapine was effective in controlling side effects.

Kazmi says that, in the past, antipsychotic medications such as haldol and haloperidol were used to control CINV. However, those medications tended to have undesirable side effects, with fatigue being the most common.

Olanzapine is a newer antipsychotic medication used to help control CINV. The drug affects the nausea center in the brain as a side effect, but how it does so is unknown. Olanzapine also helps patients with sleep, so it can be used in patients with severe insomnia as well.

<<< View more from the 2012 ASCO Conference


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x